Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS JSJ
NWS JSJ issued this flash flood warning at May 21, 2009, 6:51 PM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2009, 6:51 PM CDT (23:51 UTC)
- Expired
- May 21, 2009, 8:15 PM CDT
- In force
- 84 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 112 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 212351
FFWSJU
PRC003-005-099-220115-
/O.NEW.TJSJ.FF.W.0019.090521T2351Z-090522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
751 PM AST THU MAY 21 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
MOCA
AGUADILLA
AGUADA
* UNTIL 915 PM AST
* RUNOFF FROM PREVIOUS HEAVY RAINFALL HAS CAUSED THE RIO CULEBRINAS
TO GO ABOVE ITS FLOOD STAGE. THIS IS THE RESULT OF EARLIER
EPISODES OF HEAVY RAIN OVER THE RIVER BASIN. THE LEVEL OF THE
RIVER WILL CONTINUE TO RISE SLOWLY DURING THE NEXT FEW HOURS AND
MINOR FLOODING ACROSS THE RIVER BASIN WILL CONTINUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1837 6705 1834 6707 1839 6719 1843 6716
$$
JFR
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
000
WGCA72 TJSJ 220107
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
907 PM AST THU MAY 21 2009
PRC003-005-099-220116-
/O.EXP.TJSJ.FF.W.0019.000000T0000Z-090522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOCA PR-AGUADILLA PR-AGUADA PR-
907 PM AST THU MAY 21 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM AST FOR AGUADA...
AGUADILLA AND MOCA MUNICIPALITIES...
AT 905 PM AST...DOPPLER WEATHER RADAR INDICATED THAT MOST OF THE
SHOWERS AND THUNDERSTORMS THAT WERE AFFECTING THESE MUNICIPALITIES
EARLIER HAD WEAKENED OR MOVED AWAY FROM THE AREA. IN ADDITION...
U.S.G.S. RIVER SENSORS ALONG THE RIO CULEBRINAS AT MOCA INDICATED
THAT THE RIVER LEVEL WAS BELOW FLOOD STAGE AND CONTINUED TO FALL
VERY SLOWLY. NO ADDITIONAL PERSISTENT HEAVY RAINFALL OR FLOODING IS
EXPECTED AT THIS TIME. THEREFORE...THE FLASH FLOOD WARNING WAS
ALLOWED TO EXPIRE.
LAT...LON 1837 6705 1834 6707 1839 6719 1843 6716
$$
JFR
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:03 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 21, 2:03 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 303 PM AST THU MAY 21 2009 .SYNOPSIS...UPPER LEVEL TROUGHFINESS ACROSS THE SOUTHWESTERN CARIBBEAN AND A WESTERLY SUBTROPICAL JET FLOW DOMINATING ALOFT...IS KEEPING THE LOCAL AREA UNDER MOSTLY CLOUDY SKIES DUE TO THE THUNDERSTORM BLOW-OFF CLOUD MASS ASSOCIATED TO A MID TO UPPER DISTURBANCE THAT COVERS MUCH OF THE WINDWARD PASSAGE/HAITI/HISPANIOLA. AT LOW LEVELS...SURFACE TROUGH ACROSS THE NORTHEASTERN CARIBBEAN WILL MAINTAIN A GENTLE TO MODERATE SOUTHEASTERLY WIND FLOW ACROSS THE FORECAST AREA FOR THE NEXT SEVERAL DAYS...WHILE BRINGING MOIST TROPICAL AIRMASS ACROSS THE REGION. && .DISCUSSION...BIT OF A BREAK OF THE MID TO HIGH CLOUD COVERAGE WITHIN THE PAST FEW HOURS...HAS RESULTED IN MODERATE TO HEAVY SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MUCH OF THE NORTHERN SLOPES AND NORTHERN COASTAL MUNICIPALITIES. THESE WEATHER CONDITIONS WILL PERSIST ACROSS THOSE AREAS FOR AT LEAST THROUGH THE EARLY EVENING HOURS. MINOR FLOODING ARE EXPECTED ACROSS SOME OF THESE LOCATIONS...INCLUDING ROADWAYS...HIGHWAYS...POOR DRAINAGE AREAS AND SMALL RIVER STREAMS. ALSO...THE RISK OF MUDSLIDES REMAIN HIGH. SIMILAR WEATHER CONDITIONS ARE EXPECTED FOR THE NEXT FEW DAYS AS ABUNDANT TROPICAL MOISTURE CONTINUE TO MOVE ACROSS THE LOCAL AREA AND COASTAL WATERS. && .AVIATION...BRIEF MVFR CIGS AND VSBYS WILL BE POSSIBLE IN A QUICK PASSING SHRA OR TSRA ACROSS...TJBQ AND TJMZ AT LEAST THROUGH 22Z...WITH MOSTLY VFR CONDITIONS EXPECTED TO CONTINUE ACROSS THE REMAINDER OF THE LOCAL TAF SITES. WINDS WILL BE MAINLY FROM THE SOUTHEAST AT 10 TO 15 KTS BETWEEN THE SURFACE TO NEAR 10K FEET. && .PRELIMINARY POINT TEMPS/POPS... SJU 75 87 75 86 / 40 50 30 40 STT 75 85 75 84 / 40 50 40 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 71/17
Hazardous weather outlook, May 21, 3:12 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 412 AM AST THU MAY 21 2009 AMZ710>745-PRZ001>013-221000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 412 AM AST THU MAY 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOISTURE ASSOCIATED WITH A LARGE DISTURBANCE NEAR HISPANIOLA MAY TRACK EASTWARD...INCREASING THE THREAT OF HEAVY RAINS ESPECIALLY OVER THE WESTERN HALF OF PUERTO RICO. CONSIDERABLE UNCERTAINTY REMAINS REGARDING THE PLACEMENT AND STRENGTH OF THIS SYSTEM OVER THE NEXT SEVERAL DAYS...NEVERTHELESS...THE CHANCES OF RAINFALL ARE CURRENTLY EXPECTED TO INCREASE TOWARDS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... AMZ715-725-VIZ001-002-221000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 412 AM AST THU MAY 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, May 21, 6:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
740 PM AST THU MAY 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD FAJARDO 18.33N 65.66W
05/21/2009 FAJARDO PR EMERGENCY MNGR
ROUTE 3 IN FAJARDO AT THE INTERSECTION WITH ROUTE 194 WAS
CLOSED DUE TO FLOODING.
&&
LROSALocal storm report, May 21, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
746 PM AST THU MAY 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD AGUADILLA 18.44N 67.15W
05/21/2009 AGUADILLA PR EMERGENCY MNGR
CULEBRINAS RIVER AT COLOSO WAS OUT OF ITS BANKS.
&&
LROSAThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:46 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 21, 1:24 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 21, 2:05 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 21, 2:26 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 21, 3:37 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 21, 3:55 PM CDT | Flash Flood Warning | JSJ | 79 min | |
| May 21, 6:30 PM CDT | Flash Flood Warning | JSJ | 74 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.